High Wind, Northeastern Crook
- When
- December 20, 2:00 PM MST to 8:00 PM MST
- Where
- Northeastern Crook forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
A strong cold front moved through the region during the morning hours. Northwest winds increased early in the afternoon and were strongest during the late afternoon and early evening.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front moved through the region during the morning hours. Northwest winds increased early in the afternoon and were strongest during the late afternoon and early evening. Wind gusts to around 60 mph were reported at Colony.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 20, 10:35 AM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1035 AM MST MON DEC 20 2004
.DISCUSSION...17Z SURFACE ANALYSIS SHOWS A DEEP LOW PRESSURE SYSTEM
NORTH OF INTERNATIONAL FALLS CREATING A TIGHT SURFACE PRESSURE
GRADIENT OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA.
PRECIPITATION ASSOCIATED WITH THE COLD FRONT CURRENTLY MOVING SOUTH
AND OUT OF OUR CWA. SATELLITE IMAGERY SHOWS BREAKS IN THE CLOUD
COVER DEVELOPING OVER PORTIONS OF NORTHEASTERN WYOMING AND
NORTHWESTERN SOUTH DAKOTA AS SUBIDENCE MOVES OVER THE AREA. THE
SUBSIDENCE COMBINED WITH 850-700MB COLD AIR ADVECTION WILL AID
MOMENTUM TRANSFER TO THE SURFACE...HELPING TO INCREASE WIND SPEEDS.
WINDS OVER NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON LOOK MARGINAL
FOR A HIGH WIND WARNING...CLOSER TO WIND ADVISORY CRITERIA.
HOWEVER...THE SECONDARY COLD PUSH CURRENTLY ROTATING FROM N/S ACROSS
WESTERN NORTH DAKOTA AND EASTERN WYOMING MAY PROVIDE THE NEEDED PUSH
TO BOOST WINDS TO HIGH WIND WARNING LEVELS LATE THIS AFTERNOON INTO
THIS EVENING. SO WILL KEEP THE WIND HEADLINES IN PLACE.
WITH THE SUBSIDENCE MOVING OVER THE REGION HAVE DROPPED THE WINTER
WEATHER ADVISORY THAT WAS IN EFFECT FOR NORTHEASTERN WYOMING AND THE
NORTHERN AND CENTRAL BLACK HILLS. STEEP LAPSE RATES INDICATE THAT
SCATTERED SNOW SHOWERS WILL BE FOUND ACROSS THE AREA INTO THE
AFTERNOON...WITH LOCALIZED SNOW ACCUMULATIONS. THE BEST CHANCE OF A
FEW INCHES OF ACCUMULATING SNOW WILL BE OVER THE NORTHERN BLACK
HILLS WHERE THE UPSLOPE INSTABILITY WILL CONTINUE THROUGH THE
AFTERNOON.
TEMPERATURES WILL BE TROUBLESOME THIS AFTERNOON. MANY LOCATIONS HAVE
REACHED THEIR HIGHS FOR THE DAY AHEAD OF THE FRONT...WITH
TEMPERATURES SLOWLY FALLING BEHIND THE FRONT. HOWEVER...ADDITIONAL
SUNSHINE WITH THE BREAKS IN THE CLOUDS HAVE CAUSED TEMPERATURES TO
BOUNCE BACK UP IN SOME LOCATIONS...MAKING IT DIFFICULT TO ESTABLISH
A WIDESPREAD TREND.
&&
.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...HIGH WIND WARNING TODAY FOR NWRN AND WEST CENTRAL SD.
WIND ADVISORY TODAY FOR SOUTHERN SD.
.WY...HIGH WIND WARNING TODAY FOR THE EXTREME NERN CORNER OF
CROOK COUNTY IN WY.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 633 AM MST MON DEC 20 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 633 AM MST (733 AM CST) MON DEC 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT COOLER TEMPERATURES AND VERY STRONG NORTHWEST WINDS ARE EXPECTED TODAY ACROSS THE SOUTH DAKOTA PLAINS...AS ANOTHER COLD FRONT DROPS THROUGH THE REGION. 35 TO 50 MPH WINDS...WITH GUSTS TO 60 MPH...ARE EXPECTED ACROSS NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA DURING THE AFTERNOON. A HIGH WIND WARNING HAS BEEN ISSUED FOR THIS AREA. A WIND ADVISORY HAS BEEN ISSUED FOR TODAY FOR PORTIONS OF SOUTHERN SOUTH DAKOTA. LIGHT RAIN AND SNOW SHOWERS CAN BE EXPECTED ACROSS THE AREA TODAY...WITH THE BEST CHANCE OF ACCUMULATING SNOW OCCURRING OVER THE NORTHERN AND WESTERN BLACK HILLS AND BEAR LODGE MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT WILL PUSH THROUGH THE REGION ON TUESDAY MORNING...BRINGING MUCH COLDER TEMPERATURES AND AN ADDITIONAL CHANCE OF SNOW TO THE REGION. A CHANCE OF SNOW WILL CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428643.